Robert Wood Johnson University Hospital
 

Appetite Changes and Chemotherapy

Cancer Treatment--Appetite/Taste Changes and Chemotherapy

The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.

Appetite and taste alterations and chemotherapy

As each person's individual medical profile and diagnosis is different, so is his or her reaction to treatment. Side effects may be severe, mild, or absent. Be sure to discuss with your cancer care team possible side effects of treatment before the treatment begins.

Treatment for cancer, as well as the cancer itself, can affect your sense of taste or smell. You may find that many foods seem to have less taste. Other foods, especially meat or other high-protein foods, may taste bitter or metallic. Problems with your teeth and gums can also affect the way foods taste. For most people, changes in taste and smell resolve when treatment is finished.

Consider the following to reduce alterations in appetite and taste as a result of chemotherapy:

Click here to view the
Online Resources of Cancer Center

 

Top of Page return to top of page